Cold Turkey – Prednisone Withdrawal
Some people wonder why they just can’t stop taking Prednisone, and why it has to be gradually tapered off.
1st – You should never stop ‘cold turkey’ with this or any prescription drug without first consulting your doctor. In the case of Prednisone, if the dosage isn’t gradually reduced or discontinued, there is a risk of there being ‘with- drawal’ symptoms. These may include,
●Nausea or vomiting
●Lightheadedness when standing (low blood pressure)
Prednisone is a corticosteroid medication used to treat many conditions, as well as MG. Doctors try to prescribe the lowest dose possible for the shortest period of time, because long-term use can cause serious side effects. However, pos- sible long-term prednisone therapy may be needed in some instances.
Prednisone is similar to cortisol, which is a naturally-occurring hormone made by your adrenal glands. If you take prednisone for more than a few weeks, your adrenal glands will stop producing cortisol. By gradually reducing your dosage, you are giving your adrenal glands the opportunity to resume their own normal production of cortisol.
The time it takes to taper off prednisone depends on the condition being treated, the dose and duration or use and other medical considerations. A complete withdrawal from prednisone can take anywhere from a week to several months.
Be patient and always consult your doctor before changing how or whether you take your medications. If you experience any prednisone withdrawal symptoms or an increase in your myasthenic symptoms as you are reducing your intake, be sure to contact your doctor.
excerpt from http://www.mayoclinic.com/health/prednisone-withdrawal and MGF of Illinois – Conquer, November 2009 – p.5